Jump to content

Algorithms in theory vs. in practice

Emergency   (3,128 Views | 15 Replies)

TLSpaz is a ASN, RN and specializes in Emergency Room.

6,771 Profile Views; 171 Posts

Share with me, if you will, your perspectives on following algorithms, like ACLS, in the clinical setting. I am interested in this from the perspective of employing algorithms exactly as recommended, especially with regard to timing of drug doses, compression cycles, defibrillation, etc.

Share this post


Link to post
Share on other sites

delphine22 has 5 years experience and specializes in Quality, Cardiac Stepdown, MICU.

306 Posts; 7,728 Profile Views

I don't understand your questions. Are you asking if we deviate from the ACLS algorithm during a code? My answer is, to my knowledge, we generally do not.

Share this post


Link to post
Share on other sites

zmansc is a ASN, RN and specializes in Emergency.

867 Posts; 11,257 Profile Views

The protocols are there to help you work as a team and provide the best chance for a positive outcome, so no, we try to not deviate from the protocols. I'm not saying it has never happened, I'm sure it has, but that would generally be an atypical situation and most likely to happen when someone doesn't want to give up even though everyone on the team knows what the outcome will be.

I've never seen someone deviate from compression cycles, shocks per protocol, have you? Is this someone wanted to or did do in a code, or are you wondering if their is a reason to do so?

As for drug timing, I've had people call for drugs out of order during a code, but we typically correct them. There are drugs that are optional, and don't effect the order/timing of epi for example. Things like narcan can be given whenever based on the teams assessment of the Hs & Ts.

What specifically prompted the question? Maybe we can give a better answer.

Share this post


Link to post
Share on other sites

TLSpaz is a ASN, RN and specializes in Emergency Room.

171 Posts; 6,771 Profile Views

Example: tachycardic in 160s (narrow complex, essentially regular rate), with "pressure" in chest, and feeling short of breath

Algorithm says synchronized cardioversion first, but may consider adenosine for regular, narrow complex tachyarrythmia

Doc wants adenosine, so it's not a deviation from the algorithm, but an alternative.

Another one: vasopressin after epi vs. epinephrine alone during resuscitation

I'm just wanting to hear about scenarios where different variations are used and why the variations are selected. Is it just "habit" or preference? Are there nuances to individual patient's cases that come into play?

Share this post


Link to post
Share on other sites

TLSpaz is a ASN, RN and specializes in Emergency Room.

171 Posts; 6,771 Profile Views

In particular, I am thinking of a traumatic arrest: use of epi WAAAAAY after the window from the previous dose...after cessation of compressions...pt to CT scanner with PEA (dispute about whether it was "just bradycardia" vs PEA, but regardless, tx was interrupted to go to CT-if pt has inadequate circulation, who gives a crap what the CT shows?!) several other things that were not protocol. Felt like we were playing "let's see what happens if we do this." Maybe it was a case of not wanting to give up...

Edited by TLSpaz
clarification

Share this post


Link to post
Share on other sites

TLSpaz is a ASN, RN and specializes in Emergency Room.

171 Posts; 6,771 Profile Views

I should add...in this last example I gave...there really was nothing that was going to change the outcome for this pt. What should have lasted about 10 minutes just dragged on...and on...and on...

Ever read John Varley's Tango Charlie?

Share this post


Link to post
Share on other sites

MunoRN has 10 years experience as a RN and specializes in Critical Care.

6 Followers; 6,611 Posts; 69,270 Profile Views

Example: tachycardic in 160s (narrow complex, essentially regular rate), with "pressure" in chest, and feeling short of breath

Algorithm says synchronized cardioversion first, but may consider adenosine for regular, narrow complex tachyarrythmia

Doc wants adenosine, so it's not a deviation from the algorithm, but an alternative.

Another one: vasopressin after epi vs. epinephrine alone during resuscitation

I'm just wanting to hear about scenarios where different variations are used and why the variations are selected. Is it just "habit" or preference? Are there nuances to individual patient's cases that come into play?

Actually in that case the algorithm says adenosine. Going directly to synchronized cardioversion is only for when you don't know the rhythm in a symptomatic patient, in which case you assume a shockable rhythm.

In the hospital setting this typically isn't how it works and for pretty good reason. For one thing you're typically going to be able to see a rhythm before you shock, either because they're on tele or when you hook them up to the defib. If the patient's only complaint is some chest pain and you decide to cardiovert without knowing whether it is a shockable rhythm, good form says you should give a little sedation, so now you've lost your ability to assess mental status in exchange for an interventions which you don't even know the patient needs. With adenosine it has the potential to fix the problem, or if it doesn't fix the problem it at least serves a diagnostic purpose, since it makes it easier to see the rhythm even if it doesn't fix it.

Share this post


Link to post
Share on other sites

TLSpaz is a ASN, RN and specializes in Emergency Room.

171 Posts; 6,771 Profile Views

Thank you for that feedback. That makes sense to me, but unless I am just missing something, the algorithm published by AHA doesn't explain it the way you just did, MunoRN.

In working through the scenarios on the ACLS online course, part 1, when I addressed the scenario with adenosine, the narrative afterwards gave feedback that synced cardioversion should be the considered choice, not that the adenosine was wrong. However, at the bedside of an actual pt, the doc wanted adenosine, so it got me thinking about what nuances make a difference. Seems like, at least in this case, what we would do in the ER is one thing, while what EMS would do in the field PTA would be another. Is that an accurate conclusion to draw?

I know these are the questions of a novice, which is what I still consider myself in these cases. I only have about two yrs in the ER, and my hands-on experience in ACLS is very limited. We just didn't see a lot of it where I worked. I am starting a new job next week in an ER that sees greater numbers of higher acuity pts, so I am probably overthinking everything and psyching myself out a bit. :unsure:

Share this post


Link to post
Share on other sites

1 Follower; 1,918 Posts; 33,123 Profile Views

I am looking at the algorithm for Tachycardia with a Pulse on the AHA card, and my understanding is that if a narrow complex tach is producing symptoms of INSTABILITY, i.e. hypotension, chest pain, signs of shock, acute heart failure, then synchronized cardioversion is indicated (not for sinus tach), but if the patient's symptoms are not as severe and are not causing instability, then you would proceed to the blue box on the bottom of the AHA card on the left (which you did not show), which lists options for treatment including Adenosine.

Share this post


Link to post
Share on other sites

TLSpaz is a ASN, RN and specializes in Emergency Room.

171 Posts; 6,771 Profile Views

Not sure why the card looks this way. I actually did do a screen shot of the complete algorithm but it didn't show up in the post, for some reason.

Share this post


Link to post
Share on other sites

zmansc is a ASN, RN and specializes in Emergency.

867 Posts; 11,257 Profile Views

RE: Tachy w/ pulse, chemical vs electric. I was always taught you jump to electric when they are unstable. Stable pt, you try meds first which is what your card seems to be showing as well. So in the case you described above, what makes you think the patient is unstable? I think I would be ****** if my dad walked in with a HR of 180, narrow complex, walking, talking, hemodynamically stable, O2sat ok, did mention some pain in his chest, but otherwise not collapsing, no diaphoresis, etc and you jumped to slamming him with juice. Now, I'd suggest putting the pads on while an EKG was being done, IV being started, and you kept talking to him to make sure he wasn't getting worse. But we have time at this point to go with the meds. I don't see that as against the algorithms.

On the other hand, if he was brought in by my mother, she brought him in via a wheelchair, dripping wet, clutching his chest, same HR, low O2, struggling to breath, couldn't answer my questions, you get the picture... No need to wait, light him up, get that pumper working again. Again, I think that's in keeping with the algorithms as well.

Hope that helps.

Share this post


Link to post
Share on other sites

zmansc is a ASN, RN and specializes in Emergency.

867 Posts; 11,257 Profile Views

RE: Epi way after stopped compressions and sent pt to CT, I'm totally confused by this scenario. The pt had ROSC, was stable enough to be sent to a CT scanner and then.... what happened that made a provider order epi?

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.